Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

September 26, 2021

NWS JSJ issued this special weather statement at Sep 26, 2021, 2:25 PM CDT. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2021, 2:25 PM CDT (19:25 UTC)
Expired
Sep 26, 2021, 3:45 PM CDT
In force
80 min
Issued by
NWS JSJ
Hail
0.00 in
Wind
30

The radar

The San Juan radar (TJUA), 43 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

475 
WWCA82 TJSJ 261925
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
325 PM AST Sun Sep 26 2021
 
PRZ004-006-009-262045-
Central Interior PR-Western Interior PR-Eastern Interior PR-
325 PM AST Sun Sep 26 2021

...Strong thunderstormS will impact portions of Morovis, Naranjito, 
Orocovis, Comerio, Villalba, Barranquitas, Jayuya, Ciales, Corozal, 
Utuado and other surrounding Municipalities through 445 PM AST...

At 323 PM AST, Doppler radar was tracking a strong thunderstorm over
Palomas, or near Villalba, moving southwest at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Jayuya, Barranquitas, Orocovis, Morovis, Naranjito and Ciales. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1831 6622 1817 6630 1815 6651 1815 6656
      1817 6659 1816 6662 1816 6666 1829 6659
      1834 6643
TIME...MOT...LOC 1923Z 051DEG 8KT 1818 6647 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

RAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Sep 26, 10:41 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 26, 10:41 AM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1141 AM AST Sun Sep 26 2021

.UPDATE...

Another hot day with heat indices in the 100s Fahrenheit will
happen today. Diurnal convection will develop across the interior
and western portions today. However, the tropical wave moisture
could also induce showers and thunderstorms across the east and
San Juan Metropolitan areas. The south coast could expect mainly
mostly sunny to partly cloudy skies. The heaviest thunderstorms
may produce urban and small stream flooding.

Sam is a major hurricane and continues behaving as it was
previously forecasted. Marine conditions will deteriorate by
Wednesday and onward across the Atlantic Ocean. The latest
forecast track continues indicating a similar trend, with Sam
taking a general northwest movement by Monday. Although there is
still some uncertainty regarding the final forecast track by the
end of the workweek, NHC indicates that Sam will remain well to
the northeast of Puerto Rico and the U.S. Virgin Islands Thursday
or early Friday. Please, follow the official Tropical Cyclone
forecast provided by the NWS-National Hurricane Center for
additional information.

&&

.AVIATION...

VFR conditions will persist through the forecast period. SHRA/TSRA
will develop across the interior and west PR between 26/17-23z.
MVFR conds with mtn obscurations will remain psbl. Surface winds
will continue from the ESE around 10 kt, with sea breeze
variations. Winds will drop below 10 kt after 26/23z.

&&

.MARINE...

Marine conditions will persist with seas between 2 and 4 feet with
light to moderate winds. The risk of rip currents is moderate
along the north-facing beaches of Puerto Rico and Culebra.

Sam will deteriorate marine conditions Wednesday and onward
across the Atlantic Ocean.

&&

.PREV DISCUSSION... /issued 453 AM AST Sun Sep 26 2021/

SYNOPSIS...

Moisture persists over the region, while conditions aloft are
becoming more conducive to convective development. As such, another
active afternoon is expected, as well as tomorrow, when moisture
will increase. The forecast beyond midweek has significant
uncertainty, associated with the (indirect) impacts of Hurricane
Sam, as it passes by the region well to the northeast. Deteriorating
marine conditions are likely for Wednesday and Thursday.

SHORT TERM...Today through Tuesday...

Moisture associated with a tropical wave will linger over the
local area today, and another round of showers and thunderstorms
are expected to develop this afternoon along the Cordillera
Central, with isolated to scattered showers expected across the
regional waters and portions of the USVI. Light winds are expected
to prevail once again, but a northeasterly wind component is
forecast for late this afternoon, and showers will drift southward
and affect the southern municipalities of PR. Slow-moving showers
will cause urban and small stream flooding, especially late this
afternoon into the evening hours.

Meanwhile, the mid-to upper-level ridge over the region will
collapse under pressure from a building upper-level trough across
the western Atlantic by Monday. This will further allow the
vertical development of afternoon convection, over the same areas
that have received rainfall these past few days; therefore, the
flooding risk will remain elevated through most of the short term
period. For Tuesday, a drier air mass between 800-500mb should
decrease the areal coverage of the diurnally-induced afternoon
convection. However, there is still a slight disagreement between
global models in the time of arrival of this drier air mass.

As moisture content is expected to increase through Monday, the heat
indices should range from 100-108 degrees across urban areas and the
lower elevations.

LONG TERM...Wednesday through Monday...

On Wednesday, patches of moisture will remain over the region; these
patches are expected to have near-normal moisture content, with
PWATs of 1.8 to 2.1 inches. These patches will help to sustain
shower activity across the region. Additionally, troughing is
forecast in the mid-levels, with a large upper-level trough
extending from around the Gulf of St. Lawrence to just west of the
region. This will also support convective development over the
region. As such, relatively active weather is expected during the
day on Wednesday. Forecast confidence is high, but will rapidly fall
off as we move into Thursday.

For the second half of the week, conditions across the region will
depend heavily on the track of Hurricane Sam. The system is forecast
to track by the region well to the northeast; direct impacts
presently appear quite unlikely. However, bands of moisture
associated with this system, pulling moisture up from the south,
could affect the region, especially for late Thursday into Friday.
Minor changes in the trajectory of the hurricane could greatly
impact whether or not additional moisture makes its way into the
region, as well as how much. As has been the case throughout, the
GFS has Hurricane Sam tracking further away from the local islands,
while the ECMWF has a somewhat closer track - these two tracks lie
on either side of the official track from the NHC. The Euro brings
more moisture into the region than does the GFS, which keeps the
area relatively dry through the end of the workweek. Looking at the
CMC, which takes Sam closer to the official forecast track,
additional moisture makes its way into the area, bringing PWAT
values to near or above normal levels for Friday afternoon. With all
of this in mind, the forecast reflects additional moisture over the
region, moreso for Friday than Thursday. Considering additional
impacts small changes in the trajectory could have on the region, in
the form of wind direction, there is also uncertainty with the
location of precipitation maxima, even if the moisture materializes
as anticipated. As such, the forecast confidence through the end of
the workweek is low.

On Saturday, a tropical wave is forecast to arrive, bringing
increased moisture to the region, likely starting during the second
half of the day. This moisture will traverse the region through the
night and into Sunday morning. Active weather is expected, with
shower activity in a typical pattern. Lingering moisture is expected
to persist over the region on Sunday, though the trend will be
towards drying Sunday into Monday. Forecast confidence is low to
average, considering potential uncertainty with the timing and the
dynamics, due to the affects of Hurricane Sam in the vicinity.

AVIATION...

Mainly VFR conditions are expected to prevail across all terminals
during the next 24 hours. However, SHRA/TSRA expected to develop
over the interior sections of PR fm 16z-23z, which may cause tempo
MVFR conds at TJPS and vcts across the rest of the PR terminals.
Light east winds should prevail around 10 kt or less, with sea
breeze variations aft 14z.

MARINE...

Seas of generally 4 feet or less continue across the local waters,
with winds up to around 10 to 12 knots out of the east/east-
northeast through the day today and into tomorrow.

Deteriorating marine conditions are expected around midweek,
associated with the passage of Hurricane Sam well to the northeast.
Hazardous conditions are likely, and future forecasts may bring
further increases in wave heights for Wednesday and Thursday.

There is a moderate risk of rip currents for beaches of northern
Puerto Rico, Culebra, and eastern St. Croix today.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  79  90  77 /  40  40  30  20
STT  89  78  89  77 /  50  50  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....FRG
PUBLIC DESK...ICP
Hazardous weather outlook, Sep 26, 3:53 AM CDT, 10 hours 32 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
445 AM AST domingo 26 de septiembre de 2021

AMZ710>745-PRZ001>013-270845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
445 AM AST domingo 26 de septiembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta noche

.Tronadas...Existe el potencial de tronadas aisladas con lluvia
fuerte y rafagas de vientos breves esta tarde a traves de sectores
del interior de Puerto Rico.

.Inundaciones...Lluvias fuertes podrian resultar en
inundaciones urbanas y de riachuelos.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de Puerto Rico y Culebra.

.Calor...Se esperan indices de calor entre 102-107 grados a traves
de los sectores del norte central y este de Puerto Rico, al igual
que a traves del sureste.

.Dias dos hasta el siete...lunes a sabado

Se espera actividad de tronadas en la tarde hasta finales de la
semana y por lo tanto permanecera un riesgo elevado de inundaciones
urbanas y de riachuelos mayormente para el oeste e interior de
Puerto Rico.

Durante la segunda parte de la semana laboral, se
esperan condiciones maritimas y costeras peligrosas debido a
marejadas generadas por el Huracan Sam, que actualmente se
pronostica que pasara muy al noreste de las islas locales para
finales de la semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-270845-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
445 AM AST domingo 26 de septiembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Inundaciones...Lluvias fuertes pudieran resultar en acumulacion de
agua en carreteras y en areas de pobre drenaje.

.Corrientes Marinas...Existe un riesgo moderado de corrientes marinas
para la costa este de Santa Cruz.

.Dias dos hasta el siete...lunes a sabado

Se espera que la actividad de aguaceros aumente el lunes,
y esto pudiera resultar en acumulacion de agua en carreteras y en
areas de pobre drenaje.

Durante la segunda parte de la semana laboral, se esperan
condiciones maritimas y costeras peligrosas debido a marejadas
generadas por el Huracan Sam, que actualmente se pronostica que
pasara muy al noreste de las islas locales para finales de la semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

In the hours before

Special weather statement, Sep 26, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
325 PM AST Sun Sep 26 2021

PRZ004-006-009-262045-
Central Interior PR-Western Interior PR-Eastern Interior PR-
325 PM AST Sun Sep 26 2021

...Strong thunderstormS will impact portions of Morovis, Naranjito,
Orocovis, Comerio, Villalba, Barranquitas, Jayuya, Ciales, Corozal,
Utuado and other surrounding Municipalities through 445 PM AST...

At 323 PM AST, Doppler radar was tracking a strong thunderstorm over
Palomas, or near Villalba, moving southwest at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jayuya, Barranquitas, Orocovis, Morovis, Naranjito and Ciales.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1831 6622 1817 6630 1815 6651 1815 6656
      1817 6659 1816 6662 1816 6666 1829 6659
      1834 6643
TIME...MOT...LOC 1923Z 051DEG 8KT 1818 6647

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:59 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 26, 3:47 PM CDTAreal Flood AdvisoryJSJ118 min

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.